Article Text

PDF

372 Natural rubber latex aeroallergen exposure and allergy among female nurses in governmental hospitals, Thailand
  1. C S Supapvanich1,
  2. A P Povey2,
  3. F De Vocht2
  1. 1Sirindhorn College of Public Health, Yala, Thailand
  2. 2Centre for Occupational and Environmental Health, The University of Manchester, Manchester, United Kingdom

Abstract

Objectives The aim of the study was to determine the prevalence of latex allergy in nurses and to determine occupational risk factors.

Methods A cross-sectional study was conducted in 899 female nurses from three Thai hospitals with information on working conditions, lifestyle, ill-health, and symptoms related to latex use, collected by a self-reported questionnaire. Pulmonary function was determined by spirometry. Latex sensitisation was determined by using a solid-phase enzyme-labelled fluoroenzymeimmunoassay for anti-latex IgE antibodies. Inhalable aerosol levels were measured in different wards using stationary air sampling and latex aeroallergen levels in these samples were measured using a Pharmacia CAP competitive-inhibition immunoassay.

Results Health effects-related to latex glove use were reported by 17.5% (157/899) of the nurses with the majority reporting dermal symptoms (84.1%, 132/157) and to a lesser extent respiratory symptoms (27.4%, 43/157), respectively. The prevalence of latex sensitisation was 4.4% (16/363). Occupational factors associated with dermal symptoms included working in operating theatres (OR 2.5, 95% CI 1.5 - 4.2]), wearing > 15 pairs of latex gloves per day (OR 2.1, 95% CI 1.3 - 3.4), and washing hands with chlorhexidine (OR 2.1, 95% CI 1.2 - 3.5). Latex sensitisation was associated with respiratory symptoms (OR 3.8, 95% CI 1.0 - 14.5) and with decreased FEF25–75% predicted (β -12.22, 95% CI -23.6 to -0.88). The concentration of NRL aeroallergens in hospital workplaces ranged from 6.9 to 12.4 ng/m3.

Conclusions Use of powdered latex gloves was associated with increasing risk of developing glove-related symptoms, particularly dermal symptoms in nurses. Operating theatre nurses were a high risk group for developing glove-related dermal symptoms. Use of alternative gloves should be considered in Thai-hospitals, while also the risk associated with the use of chlorhexidine containing sanitisers should be examined further.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.